Alert archive / Kentucky / Tornado Warnings in 2024
Tornado Warning 5, NWS Jackson, KY
NWS Jackson, KY issued this tornado warning at Apr 2, 2024, 10:06 AM EDT for 7 counties in Kentucky. It was in force for 24 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 2, 2024, 10:06 AM EDT (14:06 UTC)
- Expired
- Apr 2, 2024, 10:30 AM EDT
- In force
- 24 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Bath County, KY, Elliott County, KY, Johnson County, KY, Magoffin County, KY, Menifee County, KY, Morgan County, KY, Rowan County, KY
The radar
The Jackson,KY radar (KJKL), 60 km from the middle of the area, began a volume at 14:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 2, 10:34 AM EDT | TSTM WND DMG | Flatgap, KY | A tree was blown down onto a pickup and farm outbuildings. Public report with photo relayed by broadcast media. |
| Apr 2, 10:40 AM EDT | TSTM WND DMG | 2 Nnw Staffordsville, KY | Johnson County dispatch reported a tree blocking KY-172 near the 1930 block in Staffordsville. Time estimated from radar. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 2, 6:55 AM EDT | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 2.1 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 645 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
464
WFUS53 KJKL 021406
TORJKL
KYC011-063-115-153-165-175-205-021430-
/O.NEW.KJKL.TO.W.0005.240402T1406Z-240402T1430Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service JACKSON KY
1006 AM EDT Tue Apr 2 2024
The National Weather Service in JACKSON KY has issued a
* Tornado Warning for...
Central Morgan County in southeastern Kentucky...
Southeastern Bath County in east central Kentucky...
Johnson County in northeastern Kentucky...
Northeastern Menifee County in east central Kentucky...
North central Magoffin County in southeastern Kentucky...
Southeastern Rowan County in east central Kentucky...
Elliott County in east central Kentucky...
* Until 1030 AM EDT.
* At 1005 AM EDT, a severe thunderstorm capable of producing a
tornado was located over Craney, or 9 miles southeast of Morehead,
moving southeast at 100 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Sandy Hook around 1010 AM EDT.
Moon around 1015 AM EDT.
Stambaugh around 1020 AM EDT.
Nippa around 1025 AM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3821 8330 3819 8326 3827 8317 3823 8309
3818 8305 3821 8301 3817 8298 3818 8292
3811 8289 3800 8302 3796 8300 3800 8293
3788 8264 3785 8267 3774 8269 3775 8277
3802 8357 3828 8341 3828 8333
TIME...MOT...LOC 1405Z 293DEG 89KT 3809 8333
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
DJ1 follow-up statement
587
WWUS53 KJKL 021428
SVSJKL
Severe Weather Statement
National Weather Service JACKSON KY
1028 AM EDT Tue Apr 2 2024
KYC011-063-115-153-165-175-205-021435-
/O.EXP.KJKL.TO.W.0005.000000T0000Z-240402T1430Z/
Morgan KY-Bath KY-Johnson KY-Menifee KY-Magoffin KY-Rowan KY-
Elliott KY-
1028 AM EDT Tue Apr 2 2024
...THE TORNADO WARNING FOR CENTRAL MORGAN...SOUTHEASTERN BATH...
JOHNSON...NORTHEASTERN MENIFEE...NORTH CENTRAL MAGOFFIN...
SOUTHEASTERN ROWAN AND ELLIOTT COUNTIES WILL EXPIRE AT 1030 AM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire. However, gusty
winds are still possible with this thunderstorm.
A Tornado Watch remains in effect until noon EDT for southeastern and
east central Kentucky.
LAT...LON 3821 8330 3819 8326 3827 8317 3823 8309
3818 8305 3821 8301 3817 8298 3818 8292
3811 8289 3800 8302 3796 8300 3800 8293
3788 8264 3785 8267 3774 8269 3775 8277
3802 8357 3828 8341 3828 8333
TIME...MOT...LOC 1425Z 293DEG 89KT 3791 8280
$$
DJWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this tornado warning went out at Apr 2, 10:06 AM EDT, 0 minutes earlier. Its key messages:
- Showers and thunderstorms are expected at times across eastern Kentucky into Wednesday. Severe thunderstorms could be numerous if not widespread this afternoon and evening.
- All modes of severe weather are possible today, mainly this afternoon and evening, including damaging to destructive wind gusts, severe to significant hail, and a few tornadoes some of which could be strong and or long-tracked.
- Excessive rainfall from rounds of showers and thunderstorms may lead to flooding through this evening, with the greatest risk north of the Mountain Parkway.
- A novelty late-season snowfall is expected over the higher mountains near the Virginia border late Wednesday into Thursday with light accumulations (20 to 80% chance for >1" above 3,000 feet) possible, highest chances atop Big Black Mountain.
- A hard freeze is possible (10 to 70% chance for <=28F) Friday night/Saturday morning and (0 to 40% chance for <=28F) on Saturday night/Sunday morning, highest chances in sheltered valleys.
Area forecast discussion, Apr 2, 10:06 AM EDT, 0 minutes before
AREA FORECAST DISCUSSION...UPDATED National Weather Service Jackson KY 1006 AM EDT Tue Apr 2 2024 .MESOSCALE DISCUSSION... Issued at 1006 AM EDT TUE APR 2 2024 Showers and thunderstorms has sustained to severe limits through mid-morning, taking advantage of a stronger low level jet still in place this morning. This jet should relax in the next few hours, but given the 50-60kt storm motions seen in some of these, have expanded the tornado watch further east for several more counties. The storm environment is generally weaker further east. Will continue to monitor. && .KEY MESSAGES... - Showers and thunderstorms are expected at times across eastern Kentucky into Wednesday. Severe thunderstorms could be numerous if not widespread this afternoon and evening. - All modes of severe weather are possible today, mainly this afternoon and evening, including damaging to destructive wind gusts, severe to significant hail, and a few tornadoes some of which could be strong and or long-tracked. - Excessive rainfall from rounds of showers and thunderstorms may lead to flooding through this evening, with the greatest risk north of the Mountain Parkway. - A novelty late-season snowfall is expected over the higher mountains near the Virginia border late Wednesday into Thursday with light accumulations (20 to 80% chance for >1" above 3,000 feet) possible, highest chances atop Big Black Mountain. - A hard freeze is possible (10 to 70% chance for <=28F) Friday night/Saturday morning and (0 to 40% chance for <=28F) on Saturday night/Sunday morning, highest chances in sheltered valleys. && .UPDATE... Issued at 750 AM EDT TUE APR 2 2024 Grids were updated based on recent radar trends and for Tornado Watch 73. A severe QLCS west of Interstate 65 with some embedded circulations along the line is expected to move east northeast through the morning and continue to pose a threat of damaging winds, marginal hail, and perhaps a tornado along the line as it should gradually weaken. This activity may lay out an outflow boundary between the Mtn Pkwy and I-64 that could be the focus for afternoon to evening potentially severe activity similar to some HRRR runs over the past few hours. && .SHORT TERM...(Today through Wednesday) Issued at 550 AM EDT TUE APR 2 2024 The main forecast concern of the day revolves around a sfc low over the mid MS Valley that tracks into the Lower OH Valley vicinity and a frontal zone that extends east near or north of the OH River. The sfc low should track to Lower MI by sunset this evening while the trailing cold front works across western and central KY today to early this evening. The cold front will cross eastern KY this evening into the early part of the overnight hours, with sharply colder temperatures behind the boundary late tonight compared to the well above normal temperatures the past few days and within the warm sector today. This appears to be a rather dynamic system, though mesoscale details such as any outflow boundaries or deferential heating boundaries that may be present across the region later today in the midday to early evening period may be the most significant drivers. The degree of solar insolation will drive the degree of instability and the ultimate magnitude of all severe weather hazards late today and into early this evening. 0Z HREF probabilties of UH are maximized over the north and northeastern portions of eastern KY and near Lake Cumberland. These same general regions have had some decent updraft helicity swaths in past few HRRR runs, near or north of the Mountain Parkway with some closer to I-64 and in the southwest portion of the area generally near and west of Interstate 75. Confidence in the exact locations is low and this will be mesoscale driven, but near any outflow boundaries or differential heating zones that evolve through the midday to afternoon would be the most probable areas. 06Z RAP forecasts MUCAPE generally peaking in the 500 J/kg to 1750 J/kg range with the lower values near the VA border and the higher values in the north and west with substantial bulk shear in the 50 to 70KT range. The 06Z RAP has some inhibition/CIN in the southeast nearer to the VA border, but where CIN is forecast to erode, MLCAPE generally reaches the 400 to 1500 J/kg range. Forecast soundings have substantial effective shear in the 50 to 70KT range. Pre convective low level lapse rates of 7 to 8C/km or more are forecast. Meanwhile, mid level lapse rates are generally less than 7C/km per the 06Z RAP so although rotating updrafts and some discrete or embedded supercells appear probable the chances for significant or 2 inch or larger diameter hail appear lower than the wind gust threat. During the afternoon to early evening, the 0Z HREF has mean 0-1km SRH in the 200 to 250 m2/s2 range with 0-3km SRH mean values in the 200 to 400 m2/s2 range. In both instances during the afternoon to early evening when more discrete convection is possible values are highest in the north and west. Fixed layer STP values per 0Z HREF mean in the 3 to 4 range in the north. Tornadoes will also be possible, especially with an discrete cell and perhaps with a prefrontal line that may be QLCS in nature. If a discrete cell or cells can move near any outflow boundaries that may reside in the north or northwest, a strong or long-track tornado cannot be completely ruled out specially in the moderate risk area. Most of the region is highlighted in an SPC Enhanced Risk area with the Moderate risk near and to the northwest of Interstate 64 where several parameters may be most favorable for tornadoes and any strong tornadoes. PW will also be anomalously high today on the order of 1.3 or well above the 90th percentile and nearing record values for this time of year. Any locations that receive multiple rounds of storms or training storms could receive locally heavier rain than the general anticipated 0.8 to 2 inch range for the area. The risk for showers and thunderstorms will diminish behind the front during the late evening to overnight hours. However, renewed chances for showers and isolated thunderstorms some capable of small hail during the midday to afternoon on Wednesday with cooling aloft, with 850 mb temperatures dropping to near if not slightly below 0C by the end of the period, occurring as the upper low meanders to the the southern Lake MI to northern IN area. This will steepen lapse rates coinciding with peak heating. A sfc trough should also approach the area late. Numerous to widespread showers and isolated thunderstorms are expected during the afternoon to early evening on Wednesday. .LONG TERM...(Wednesday night through Monday) Issued at 404 AM EDT TUE APR 2 2024 To start the period, a vertically stacked circulation is forecast to be moving through the Ohio Valley. While this occurs, at the surface, continued PoP chances with rain transitioning to a rain/snow mix will be possible Thursday night into Friday morning. These back-side rain and snow showers will persist through early Friday morning before tapering off. Models have the circulation retrograding westward Friday afternoon which may bring a renewed chance of PoP Friday afternoon before the low pulls of to the east by Saturday morning. Temperatures during this time frame will be below average with highs only climbing into the low 40s with overnight lows in the 20s and 30s. Areas of frost will be likely Friday night and again Saturday night as northwesterly flow continues to usher in colder temperatures for the weekend. A pattern shift is expected for the end of the weekend and into early next week. Upper-level ridging is forecast to build into the region on Sunday which allow for temperatures to climb into the 60s for daytime highs. However, the increased warmth building into the region is largely attributed to a warm front crossing through the region early Monday morning. To the west, an approaching system will bring the front through the region. Models begin to diverge at this point as the GFS brings the system through the region while the ECMWF has the system dissipating. Unfortunately, this could limit the potential to view the eclipse on Monday. && .AVIATION...(For the 12Z TAFS through 12Z Wednesday morning) ISSUED AT 810 AM EDT TUE APR 2 2024 Mainly VFR conditions prevailed at TAF issuance time, with some spotty MVFR especially in or near any shower or storm. A mixture of VFR and MVFR is expected to prevail during the first 6 hours of the period with VFR most prevalent in the east. A line of storms may arrive in the northwest around 14Z and afternoon and work across that area rather quickly. An additional round of storms is anticipated with this round of strong to severe thunderstorms between about 19Z and 02Z or 03Z with MVFR mainly within showers and storms. The strongest storms could contain wind gusts in excess of 50KT and hail in excess of 1 inch in diameter. A tornado or two is also not out of the question. Even outside of thunderstorms, winds should gust into the 25-30 KT range out of the southwest. Between 00Z and 07Z winds will shift to the west behind the front, with prevailing MVFR expected to develop near and behind the boundary. && .JKL WATCHES/WARNINGS/ADVISORIES... Flood Watch until 8 PM EDT this evening for KYZ044-050>052-059- 060-104-106>109-119. && MESOSCALE...GEOGERIAN UPDATE...JP SHORT TERM...JP LONG TERM...VORST AVIATION...JP
Hazardous weather outlook, Apr 2, 9:50 AM EDT, 16 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 950 AM EDT Tue Apr 2 2024 KYZ044-050>052-059-060-104-106-108-109-031400- Fleming-Montgomery-Bath-Rowan-Powell-Menifee-Elliott-Morgan-Wolfe- Magoffin- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Clay City, Stanton, Frenchburg, Sandy Hook, West Liberty, Campton, and Salyersville 950 AM EDT Tue Apr 2 2024 ...FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...TORNADO WATCH 73 IN EFFECT UNTIL NOON EDT TODAY... This Hazardous Weather Outlook is for a portion of eastern Kentucky. .DAY ONE...Today and tonight. There is an enhanced risk of severe thunderstorms today and this evening for most of the area, with a moderate risk of severe thunderstorms for locations near and north of Interstate 64. The greatest threats are damaging wind gusts and large hail. However, tornadoes are also possible, some of which could be strong or long- tracked. In addition, thunderstorms from today into this evening could produce locally heavy rain, possibly leading to flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any instances of severe weather or flooding. KYZ107-119-031400- Johnson-Martin- Including the cities of Paintsville and Inez 950 AM EDT Tue Apr 2 2024 ...FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for a portion of eastern Kentucky. .DAY ONE...Today and tonight. There is an enhanced risk of severe thunderstorms today and this evening for most of the area, with a moderate risk of severe thunderstorms for locations near and north of Interstate 64. The greatest threats are damaging wind gusts and large hail. However, tornadoes are also possible, some of which could be strong or long- tracked. In addition, thunderstorms from today into this evening could produce locally heavy rain, possibly leading to flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a slight chance of thunderstorms on Wednesday into Wednesday evening, with a possibility of small hail. Frost or freezing temperatures are forecast for many locations on Friday and Saturday nights. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any instances of severe weather or flooding. KYZ068-069-079-080-083>088-110>118-120-031400- Rockcastle-Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell- Harlan-Floyd-Lee-Breathitt-Knott-Owsley-Perry-Clay-Leslie-Letcher- Pike- Including the cities of Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Coal Run, Elkhorn City, Pikeville, and South Williamson 950 AM EDT Tue Apr 2 2024 This Hazardous Weather Outlook is for a portion of eastern Kentucky. .DAY ONE...Today and tonight. There is an enhanced risk of severe thunderstorms today and this evening. The greatest threats are damaging wind gusts and large hail. However, tornadoes are also possible, with a strong or long- tracked tornado possible. In addition, thunderstorms today and this evening could produce locally heavy rain. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a slight chance of thunderstorms on Wednesday into Wednesday evening, with a possibility of small hail. Frost or freezing temperatures are forecast for many locations on Friday and Saturday nights. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any instances of severe weather or flooding. KYZ058-031400- Estill- Including the cities of Irvine and Ravenna 950 AM EDT Tue Apr 2 2024 ...TORNADO WATCH 73 IN EFFECT UNTIL NOON EDT TODAY... This Hazardous Weather Outlook is for a portion of eastern Kentucky. .DAY ONE...Today and tonight. There is an enhanced risk of severe thunderstorms today and this evening. The greatest threats are damaging wind gusts and large hail. However, tornadoes are also possible, with a strong or long- tracked tornado possible. In addition, thunderstorms today and this evening could produce locally heavy rain. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a slight chance of thunderstorms on Wednesday into Wednesday evening, with a possibility of small hail. Frost or freezing temperatures are forecast for many locations on Friday and Saturday nights. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any instances of severe weather or flooding. JKL
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 2, 9:31 AM EDT | Severe Thunderstorm Warning | JKL | Bath, Elliott, Estill, Fleming, Lee, Menifee and 5 more | 44 min |
| Apr 2, 9:34 AM EDT | Tornado Warning | JKL | Bath, Menifee, Montgomery | 26 min |
| Apr 2, 9:40 AM EDT | Tornado Warning | JKL | Bath, Fleming, Rowan | 35 min |
| Apr 2, 9:54 AM EDT | Tornado Warning | JKL | Bath, Menifee, Montgomery, Morgan, Powell, Wolfe | 36 min |
| Apr 2, 10:04 AM EDT | Severe Thunderstorm Warning | JKL | Bath, Breathitt, Elliott, Estill, Lee, Magoffin and 5 more | 41 min |
| Apr 2, 10:28 AM EDT | Severe Thunderstorm Warning | JKL | Floyd, Johnson, Magoffin, Martin, Morgan | 32 min |
| Apr 2, 10:55 AM EDT | Severe Thunderstorm Warning | JKL | Floyd, Johnson, Martin, Pike | 27 min |
| Apr 2, 12:42 PM EDT | Special Weather Statement | JKL | Estill | 18 min |
| Apr 2, 1:08 PM EDT | Special Weather Statement | JKL | Menifee, Powell | 37 min |
| Apr 2, 1:23 PM EDT | Special Weather Statement | JKL | Menifee | 37 min |
| Apr 2, 1:31 PM EDT | Special Weather Statement | JKL | Pulaski | 29 min |
| Apr 2, 2:08 PM EDT | Special Weather Statement | JKL | McCreary | 37 min |
| Apr 2, 6:28 PM EDT | Severe Thunderstorm Warning | JKL | Bell, Knox, Whitley | 32 min |
| Apr 2, 6:44 PM EDT | Special Weather Statement | JKL | McCreary | 31 min |
| Apr 2, 6:56 PM EDT | Severe Thunderstorm Warning | JKL | Bell, Harlan, Leslie | 49 min |
| Apr 2, 7:12 PM EDT | Special Weather Statement | JKL | McCreary | 33 min |
| Apr 2, 7:14 PM EDT | Tornado Warning | JKL | Bell, Harlan, Letcher, Perry | 46 min |
| Apr 2, 7:20 PM EDT | Severe Thunderstorm Warning | JKL | Knox, Laurel, McCreary, Pulaski, Whitley | 25 min |
| Apr 2, 7:33 PM EDT | Special Weather Statement | JKL | Bath, Montgomery, Rowan | 27 min |
| Apr 2, 7:37 PM EDT | Special Weather Statement | JKL | Laurel | 38 min |
| Apr 2, 7:53 PM EDT | Severe Thunderstorm Warning | JKL | Clay, Knox, Laurel, Leslie, Owsley, Perry | 37 min |
| Apr 2, 7:56 PM EDT | Tornado Warning | JKL | Harlan, Letcher, Pike | 29 min |
Nearby
Tornado Warnings in Kentucky, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.